Kansas, 2003Hail and Damaging Winds in Kansas, April 15, 2003
April 15, 2003 · NWS DDC · 33 events in 13 counties and zones
18 hail, 14 thunderstorm wind, 1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 15, 12:53 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Apr 15, 12:53 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
153 PM CDT TUE APR 15 2003
DAYS 1-2...
FORECAST CHALLENGES FOCUS ON SEVERE WX POTENTIAL AND LOCATION
TONIGHT. SFC ANALYSIS PUTS DRYLINE BETWEEN DDC/GCK AT 18Z. UPPER
SYSTEM NEAR 4 CORNERS THIS AFTERNOON AND WAS CONTINUING EASTWARD
PROGRESSION. RESULTANT FALLING PRESSURES OVER EASTERN
COLORADO/WESTERN KS SHOULD KEEP DRYLINE FAIRLY STATIONARY OR MOVE IT
TO THE WEST SOME DURING THE REST OF THE AFTERNOON. DEWPOINTS IN THE
LOWER 60S AROUND P28.
MODELS IN PRETTY GOOD AGREEMENT HANDLING UPPER SYSTEM. SHOULD SEE
VERY GOOD LIFT AS LOW COMES EAST WITH STRONG DIVERGENCE OVER EASTERN
HALF OF CWA. THE SHEAR DOES NOT LOOK TOO IMPRESSIVE FOR TORNADOES
BUT THE STRONG LOW AND MID LEVEL WINDS SHOW THAT HIGH WIND SEVERE
STORMS ARE MOST LIKELY. THE MORNING GRIDS WERE VERY GOOD WITH
PLACEMENT OF WX/POPS WITH BEST CHANCES FROM ABOUT DDC EAST. THE ONLY
ADJUST WAS TO INCREASE TO 80 POPS FOR SOUTHEAST CWA TONIGHT AND
REMOVED POPS FOR FAR SOUTHWEST AFTER 05Z.
FOR WINDS TONIGHT/WEDNESDAY, WILL CONTINUE ADVISORY FOR TONIGHT AND
HIGH WIND WATCH
DAYS 3-7...
WITH ANTICIPATED SVRWX THREAT, FOCUS HAS BEEN ON THE SHORT TERM AND
THUS HAVE NOT LOOKED AT MUCH FOR THE EXTENDED. ONCE THIS FIRST
STORM SYSTEM PASSES THROUGH THE PLAINS, LOW LEVEL MOISTURE WILL BE
SHUNTED SOUTH AGAIN, HOWEVER NOT AS FAR SOUTH AS PREVIOUS SYSTEMS.
FRONTAL BOUNDARY SHOULD STALL OUT OVER SOUTHEAST TEXAS THURSDAY THEN
BEGIN TO LIFT NORTH AS A WARM FRONT. PRESSURE FALLS WILL ONCE AGAIN
COMMENCE OVER THE LEE OF THE ROCKIES. AT THIS TIME IT APPEARS IT
WILL BE TOUGH TO GET WARM SECTOR CONVECTIVE ACTIVITY AS FAR NORTH AS
SOUTHWEST KANSAS, BUT IT IS STILL TO EARLY TO DETERMINE THIS
EXACTLY. SFC LOW SHOULD BE IN THE VICINITY OF WEST CENTRAL KANSAS
ON FRIDAY SO INCREASED WARM AIR ADVECTION IN THE LOW LEVELS SHOULD
WARM AT LEAST MY SOUTHEAST ZONES INTO THE LOWER 70S. THIS WAS THE
ONLY MAIN ADJUSTMENT TO THE GOING GRIDS. NO CHANGES MADE TO THE
POP/WX FORECAST AT THIS TIME.
.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.
DDC 49 67 37 64 / 70 00 00 00
GCK 45 66 35 63 / 30 00 00 00
EHA 44 72 36 67 / 20 00 00 00
LBL 46 71 37 67 / 20 00 00 00
HYS 53 62 35 61 / 70 30 00 00
P28 55 67 40 65 / 80 00 00 00
.DDC WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FOR TONIGHT AND HIGH WIND WATCH FOR WEDNESDAY.
KSZ030-031-043>046-061>066-074>081-084>090
15/25
Hazardous weather outlook, Apr 15, 4:50 AM CST, 10 hours 35 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-161050-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
550 AM CDT TUE APR 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.
.DAY ONE...TODAY AND TONIGHT
WINDS WILL INCREASE FROM THE SOUTH TO SOUTHWEST AT 25 TO 35 MPH BY
LATE MORNING AND WILL CONTINUE THROUGH THE REST OF TODAY. THE STRONG
WINDS HAVE PROMPTED A WIND ADVISORY FOR ALL OF SOUTHWEST INTO
PORTIONS OF WEST CENTRAL AND SOUTH CENTRAL KANSAS. THE GUSTY WINDS
IN COMBINATION WITH WARM AFTERNOON TEMPERATURES WILL PUSH THE FIRE
DANGER INDEX INTO THE VERY HIGH CATEGORY.
AN INTENSE UPPER LEVEL DISTURBANCE OVER THE DESERT SOUTHWEST EARLY
THIS MORNING WILL MOVE RAPIDLY TOWARD THE CENTRAL PLAINS AND WILL
BE MOVING OUT OVER SOUTHWEST KANSAS LATE THIS AFTERNOON. THIS WILL
AID IN THE DEVELOPMENT OF THUNDERSTORMS ALONG AND EAST OF A DRYLINE
SITUATED IN SOUTHWEST KANSAS TODAY. THUNDERSTORMS WILL INITIALLY
DEVELOP ALONG AND EAST OF HIGHWAY 83 AFTER 3 PM AND THEN MOVE TO THE
EAST AND NORTHEAST THIS EVENING. THE MAIN THREAT FROM THUNDERSTORMS
THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AS THE UPPER SYSTEM MOVES EAST ON WEDNESDAY, A STRONG SURFACE LOW
PRESSURE SYSTEM WILL ALSO MOVE EAST THROUGH SOUTHERN NEBRASKA.
WINDS WILL SWITCH TO THE WEST TO NORTHWEST WEDNESDAY MORNING AND WILL
INCREASE TO 35 TO 45 MPH WITH GUSTS OF 55 TO 60 MPH POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED GENERALLY EAST AND NORTHEAST OF A LINE FROM
SCOTT CITY TO GARDEN CITY AND LIBERAL AFTER 3 PM.
GERARD
Event by event
18 hail, 14 thunderstorm wind, 1 high wind. Local standard time, as filed.
Hail, Finney
- When
- April 15, 3:25 PM CST
- Where
- Finney County, 25 mi NE of Garden City
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.217, -100.533
Thunderstorm Wind, Morton
- When
- April 15, 3:34 PM CST
- Where
- Morton County, Rolla
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.117, -101.633
The high wind gust was measured at a weatherlab.
Hail, Lane
- When
- April 15, 3:55 PM CST
- Where
- Lane County, 3 mi W of Dighton
- Measured
- 2 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.483, -100.517
Hail, Lane
- When
- April 15, 4:00 PM CST
- Where
- Lane County, 2 mi S of Amy
- Measured
- 2 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.450, -100.600
Hail, Lane
- When
- April 15, 4:03 PM CST
- Where
- Lane County, 4 mi NW of Dighton
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.517, -100.517
Hail, Lane
- When
- April 15, 4:04 PM CST
- Where
- Lane County, 3 mi W of Dighton
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.483, -100.517
Thunderstorm Wind, Grant
- When
- April 15, 4:05 PM CST
- Where
- Grant County, Ulysses
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.583, -101.367
Hail, Kearny
- When
- April 15, 4:05 PM CST
- Where
- Kearny County, 5 mi S of Lakin
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.883, -101.250
Hail, Lane
- When
- April 15, 4:10 PM CST
- Where
- Lane County, 7 mi W of Dighton
- Measured
- 2 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.483, -100.600
Thunderstorm Wind, Stevens
- When
- April 15, 4:15 PM CST
- Where
- Stevens County, 18 mi SE of Hugoton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.000, -101.117
Thunderstorm Wind, Kearny
- When
- April 15, 4:15 PM CST
- Where
- Kearny County, 10 mi S of Lakin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.800, -101.250
Hail, Lane
- When
- April 15, 4:15 PM CST
- Where
- Lane County, 5 mi NW of Dighton
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.533, -100.533
Hail, Lane
- When
- April 15, 4:17 PM CST
- Where
- Lane County, Shields
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.617, -100.450
Hail, Seward
- When
- April 15, 4:22 PM CST
- Where
- Seward County, 3 mi S of Liberal
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.983, -100.933
Thunderstorm Wind, Seward
- When
- April 15, 4:22 PM CST
- Where
- Seward County, 4 mi N of Liberal
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.083, -100.933
Thunderstorm Wind, Grant
- When
- April 15, 4:25 PM CST
- Where
- Grant County, 11 mi ESE of Ulysses
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.517, -101.183
Hail, Lane
- When
- April 15, 4:25 PM CST
- Where
- Lane County, Shields
- Measured
- 2 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.617, -100.450
Thunderstorm Wind, Haskell
- When
- April 15, 4:30 PM CST
- Where
- Haskell County, 15 mi N of Sublette
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -100.850
Hail, Finney
- When
- April 15, 4:30 PM CST
- Where
- Finney County, Holcomb
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.983, -100.983
Hail, Finney
- When
- April 15, 4:35 PM CST
- Where
- Finney County, Garden City
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.967, -100.867
Hail, Finney
- When
- April 15, 4:37 PM CST
- Where
- Finney County, Garden City
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.967, -100.867
Hail, Finney
- When
- April 15, 4:38 PM CST
- Where
- Finney County, Garden City
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.967, -100.867
Hail, Finney
- When
- April 15, 4:44 PM CST
- Where
- Finney County, Garden City
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.967, -100.867
Thunderstorm Wind, Seward
- When
- April 15, 4:45 PM CST
- Where
- Seward County, 12 mi S of Kismet
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.033, -100.700
Hail, Finney
- When
- April 15, 4:50 PM CST
- Where
- Finney County, 10 mi N of Garden City
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.117, -100.867
Hail, Scott
- When
- April 15, 5:05 PM CST
- Where
- Scott County, 11 mi SE of Shallow Water
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.267, -100.767
The hail completely covered the ground.
Thunderstorm Wind, Gray
- When
- April 15, 5:13 PM CST
- Where
- Gray County, Ingalls
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.833, -100.450
Thunderstorm Wind, Gray
- When
- April 15, 5:17 PM CST
- Where
- Gray County, Cimarron
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.800, -100.350
The high wind was measured at a weatherlab.
Thunderstorm Wind, Meade
- When
- April 15, 5:30 PM CST
- Where
- Meade County, 16 mi SSW of Meade
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.067, -100.450
High Wind, Grant
- When
- April 15, 5:38 PM CST
- Where
- Grant forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
The wake-low generated wind was recorded on weatherlab equipment.
Thunderstorm Wind, Clark
- When
- April 15, 5:50 PM CST
- Where
- Clark County, 12 mi W of Ashland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.183, -99.983
Thunderstorm Wind, Ness
- When
- April 15, 6:05 PM CST
- Where
- Ness County, 16 mi SW of Ness City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.283, -100.117
Thunderstorm Wind, Clark
- When
- April 15, 6:25 PM CST
- Where
- Clark County, Clark State Lake
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.383, -99.783
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, April 15, 20031 injured · $1.3 million · F1 · 38 events
- Tornadoes and Hail in Texas, April 15, 2003$93,000 · F2 · 22 events
- Strong Wind in Missouri, April 15, 20031 death · 1 event
- Tornadoes and Hail in Texas, April 15, 2003$327,000 · F1 · 33 events
- Tornado and Hail in Texas, April 15, 2003$355,000 · F0 · 14 events
- High Wind in Texas, April 15, 2003$235,000 · 56 kt wind · 10 events
- High Wind in New Mexico, April 15, 2003$150,000 · 70 kt wind · 14 events
- High Wind in New Mexico, April 15, 2003$210,000 · 65 kt wind · 3 events
- High Wind in Texas, April 15, 2003$100,000 · 68 kt wind · 16 events
- Damaging Winds in Kansas, April 15 to 16, 2003$60,000 · 70 kt wind · 10 events
- High Wind in New York, April 15, 2003$75,000 · 55 kt wind · 2 events
- High Wind in Texas, April 15, 2003$35,000 · 86 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353195, 5353196, 5353197, 5353198, 5353199, 5353200, 5353201, 5353202, 5353203, 5353204, 5353205, 5353206, 5353207, 5353208, 5353209, 5353210, 5353211, 5353212, 5353213, 5353214, 5353215, 5353296, 5353297, 5353298, 5353299, 5353300, 5353301, 5353302, 5353303, 5353304, 5353305, 5353306, 5353307.